Florida, 2009Hail in Florida, July 10, 2009
July 10, 2009 · NWS TBW · 1 event in 1 county or zone
Showers and thunderstorms marched eastward throughout the day ahead of a stalled cold front in north Florida.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms marched eastward throughout the day ahead of a stalled cold front in north Florida.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 10, 12:45 PM EST, 5 hours 17 minutes earlier.
Area forecast discussion, Jul 10, 12:45 PM EST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
145 PM EDT FRI JUL 10 2009
.SHORT TERM...
REMNANTS OF A FRONTAL BOUNDARY ARE DRAPED ACROSS NORTHERN PORTIONS
OF THE FORECAST AREA THIS AFTERNOON. UPPER TROUGH HAS PUSHED INTO
THE SOUTH CENTRAL PORTION OF THE STATE AND WATER VAPOR IMAGERY
SHOWING SOME RELATIVELY DRY AIR OVER MUCH OF THE NE GULF. ALTHOUGH
CONVECTIVE PARAMETERS ARE STILL RIPE FOR SOME STRONG TO SEVERE
STORMS DEVELOPING (LI AROUND -9 TO -10...CAPE AROUND 3000
J/KG)...ONLY SEEING A FEW STORMS ON RADAR CURRENTLY (MOSTLY IN THE
NORTH AHEAD OF THE FRONTAL BOUNDARY). CLOUD COVER SEEMS TO BE THE
LIMITING FACTOR SO FAR...A FEW SITES THAT HAVE BEEN CLEAR FOR AN
HOUR OR TWO ARE SEEING TEMPERATURES IN THE UPPER 80S TO AROUND
90...BUT THOSE SITES THAT HAVE NOT BROKEN OUT YET ARE STILL IN THE
MID 80S. AS WE CONTINUE TO WARM UP IN THE NEXT FEW HOURS AND WHERE
THERE ARE/WILL BE BREAKS IN THE CLOUDS...EXPECT AN INCREASE IN
COVERAGE OF THE STORMS AS WELL AS A THREAT FOR GUSTY WINDS...HEAVY
RAIN...FREQUENT LIGHTNING...AND EVEN THE POSSIBILITY OF SEEING SOME
HAIL.
ACTIVITY WILL DIMINISH AFTER LOSS OF DAYTIME HEATING...ALTHOUGH DUE
TO INTERACTIONS WITH ANY LEFTOVER OUTFLOWS WE COULD SEE SOME ONGOING
SCT COVERAGE OF THUNDERSTORMS THROUGH LATE EVENING/MIDNIGHT.
SURFACE BOUNDARY AND UPPER TROUGH PULL OFF TO THE EAST BY SATURDAY
MORNING...ALLOWING SURFACE RIDGE TO FINALLY PUSH NORTHWARD OVER THE
PENINSULA THIS WEEKEND. THIS MEANS MAINLY SEA-BREEZE INDUCED SHOWERS
AND THUNDERSTORMS OVER THE NORMAL LOCATIONS DURING THE DAY(S).
HAVE KEPT SLIGHTLY LOWER POPS ON SUNDAY DUE TO DRIER AIR
ALOFT...ESPECIALLY UP IN NORTHERN PORTIONS OF THE AREA. TEMPS WILL
BE NEAR NORMAL...A FEW DEGREES HIGHER ON SUNDAY WITH LESS CLOUDS.
.LONG TERM...
UPPER LEVEL RIDGE CENTERED OVER NORTH TEXAS CONTINUES TO BUILD
INTO THE REGION FOR THE START OF THE PERIOD. THIS SYSTEM WILL
GRADUALLY WEAKEN AND BECOME MORE BROAD AS THE UPPER LEVEL TROUGH
DRIFTS OUT INTO THE ATLANTIC. AT THE SURFACE, THE HIGH PRESSURE
RIDGE AXIS WILL REMAIN STRETCHED ACROSS THE REGION THROUGH
THURSDAY, MEANDERING SOUTHWARD SLIGHTLY TOWARDS THE END OF THE
LONG TERM. FOR THE MOST PART, THE GFS AND ECMWF WERE IN GOOD
AGREEMENT ABOUT THE PLACEMENT OF THE SURFACE RIDGE, BUT BECAME
LESS IN AGREEMENT ABOUT THE STRENGTH TOWARDS THE END OF THE
PERIOD. LEANED TOWARDS THE ECMWF SO KEPT A LIGHT SOUTH SOUTHEAST
FLOW IN THE SOUTH ZONES AND A SOUTH SOUTHWEST FLOW IN THE NORTHERN
ZONES. WITH THIS PATTERN IN PLACE, EXPECT SEA BREEZE CONVECTION TO
TAKE PLACE EACH AFTERNOON AND FAVOR AREAS NEAR THE I 75 CORRIDOR.
TEMPS STILL EXPECT TO HOVER AROUND NORMAL VALUES.
&&
.AVIATION...
THUNDERSTORM ACTIVITY IS FORMING ALONG THE SEA BREEZE
NORTH OF TAMPA BAY. EXPECTING COVERAGE TO INCREASE THROUGHOUT THE
AFTERNOON INTO THE EARLY EVENING, THEREFORE HAVE KEPT VCTS AT ALL
TAF SITES. SCATTERED STORMS MAY CAUSE TEMPORARY MVFR/IFR
CONDITIONS.
&&
.MARINE...
AS DISSIPATING FRONTAL BOUNDARY MOVES EAST OF THE WATERS AND HIGH
PRESSURE BUILDS IN FROM THE SOUTH TONIGHT THROUGH THE
WEEKEND...WINDS BECOME MORE N/NE BY SATURDAY MORNING AND REMAIN IN
THE 5-10KT RANGE THROUGHOUT THE DAY. WINDS ARE MORE VARIABLE ON
SUNDAY AS THE HIGH PRESSURE RIDGE AXIS BUILDS IN OVERHEAD...BUT
SPEEDS LOOK TO REMAIN 10KTS OR LESS. LIGHT WINDS CONTINUE THROUGH
EARLY NEXT WEEK WITH RIDGE REMAINING OVER THE AREA.
&&
.FIRE WEATHER...
NO FIRE WEATHER CONCERNS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 73 90 73 91 / 30 50 20 30
FMY 72 93 72 93 / 30 50 20 40
GIF 71 92 71 93 / 30 50 20 40
SRQ 72 91 72 91 / 30 50 20 30
BKV 68 91 69 92 / 30 50 20 30
SPG 75 90 75 91 / 30 40 20 30
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
SHORT TERM/MARINE/FIRE WEATHER...23/MCNATT
LONG TERM/AVIATION...20/BARRON
Hazardous weather outlook, Jul 10, 8:29 AM EST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
929 AM EDT FRI JUL 10 2009
FLZ039-042-043-048>052-055>057-060>062-065-110130-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
929 AM EDT FRI JUL 10 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL AGAIN DEVELOP TODAY WITH
THE BEST CHANCES AROUND THE TAMPA BAY AREA. THE MAIN THREATS FROM
ANY STORMS WILL BE LOCALLY HEAVY RAINFALL...HAIL...GUSTY WINDS AND
FREQUENT LIGHTNING. REMEMBER...IF YOU CAN HEAR THUNDER THEN YOU
ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING.
...FLOOD IMPACT...
WIDESPREAD RAINFALL TOTALS OF 1 TO 2 INCHES ARE EXPECTED TODAY...
WITH LOCALLY 2 TO 4+ INCHES WHERE TRAINING OF HEAVIER SHOWERS AND
THUNDERSTORMS OCCURS. FLOODING OF STREETS MAY OCCUR...AND SOME MAY
BECOME IMPASSIBLE FOR SEVERAL HOURS. FLOOD WATERS MAY APPROACH
SOME HOMES IN LOW LYING FLOOD PRONE AREAS. FAST RESPONDING RIVERS
SUCH AS THE MANATEE RIVER AT MYAKKA HEAD AND THE MYAKKA RIVER AT
MYAKKA STATE PARK MAY QUICKLY APPROACH OR EXCEED FLOOD STAGE TODAY
AS WELL.
...WATERSPOUT IMPACT...
SHOWERS AND THUNDERSTORMS OVER THE COASTAL WATERS COULD PRODUCE
BRIEF WATERSPOUTS AT ALMOST ANYTIME. MARINERS SHOULD BE ON THE
LOOKOUT AND IF THREATENING WEATHER SUDDENLY DEVELOPS OR APPROACHES
YOUR LOCATION...BE PREPARED TO MOVE TO SAFE HARBOR QUICKLY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
...THUNDERSTORM IMPACT...
A RETURN TO A MORE NORMAL SUMMERTIME RAIN PATTERN IS EXPECTED TO SET
UP THIS WEEKEND INTO NEXT WEEK WITH SCATTERED THUNDERSTORMS MAINLY
IN THE AFTERNOONS AND EVENINGS EACH DAY. THE MAIN THREATS FROM ANY
STORMS WILL CONTINUE TO BE LOCALLY HEAVY RAINFALL...GUSTY WINDS
AND FREQUENT LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.
MCNATT
In the hours before
Special weather statement, Jul 10, 12:34 PM EST, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
134 PM EDT FRI JUL 10 2009
FLZ042-043-048-049-101815-
SUMTER-HERNANDO-CITRUS-PASCO-
134 PM EDT FRI JUL 10 2009
...STRONG THUNDERSTORMS WILL AFFECT WESTERN PASCO...SOUTHEASTERN
CITRUS...EASTERN HERNANDO AND CENTRAL SUMTER COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF
DEVELOPING THUNDERSTORMS THAT WERE STATIONARY. THESE THUNDERSTORMS
WILL AFFECT MOON LAKE ESTATES...MASARYKTOWN...RIDGE MANOR...
BUSHNELL...DARBY...CROOM....WEBSTER...AND LAND O LAKES
...UNTIL 215 PM EDT.
GUSTY WINDS UP TO 40 MPH WILL BE POSSIBLE. FREQUENT LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. THESE
STORMS MAY PRODUCE PEA SIZE HAIL. WHEN DRIVING THROUGH HEAVY
RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER
VEHICLES.
&&
LAT...LON 2863 8200 2818 8247 2828 8267 2875 8219
TIME...MOT...LOC 1730Z 320DEG 1KT 2867 8217 2828 8254
Hail, Hardee
- When
- July 10, 6:02 PM EST to 6:05 PM EST
- Where
- Hardee County, Wauchula to 1 mi N of Wauchula
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 27.550, -81.810
Nickel size hail and one downed tree was reported in the Wauchula area as a thunderstorm moved through.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Wisconsin, July 10, 20091 death · $15,000 · 1 event
- Damaging Winds in Iowa, July 10, 2009$354,000 · 57 kt wind · 13 events
- Damaging Wind in Iowa, July 10, 2009$605,000 · 70 kt wind · 1 event
- Flash Flooding and Flooding in Iowa, July 10 to 11, 2009$140,000 · 1 in hail · 19 events
- Hail and Damaging Winds in Kansas, July 10, 2009$60,000 · 1 in hail · 5 events
- Hail in Nebraska, July 10, 2009$50,000 · 2.25 in hail · 3 events
- Lightning Strike in Florida, July 10, 20094 injured · 1 event
- Damaging Winds and Lightning Strikes in Arizona, July 10, 2009$37,000 · 61 kt wind · 4 events
- Hail and Damaging Winds in Missouri, July 10, 2009$1,000 · 1.25 in hail · 14 events
- Damaging Wind in Indiana, July 10, 2009$15,000 · 52 kt wind · 1 event
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 10, 20093 events
- Hail in Colorado, July 10, 2009$1,000 · 2 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185798.